Alert archive / Arizona / Flash Flood Watches in 2014

Flash Flood Watch 6, NWS Flagstaff, AZ

September 8, 20145 counties in Arizona

NWS Flagstaff, AZ issued this flash flood watch at Sep 8, 2014, 2:36 AM MST for 5 counties in Arizona. It took effect at Sep 8, 2014, 4:00 AM MST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2014, 2:36 AM MST (09:36 UTC)
In effect from
Sep 8, 2014, 4:00 AM MST
Expired
Sep 9, 2014, 6:58 PM MST
In force
39 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 9:15 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 7, 9:15 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST SUN SEP 07 2014

.SYNOPSIS...DEEP TROPICAL MOISTURE WILL MOVE ACROSS THE REGION
THROUGH TUESDAY...BRINGING PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL. DRIER WEATHER SHOULD RETURN WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...GIVEN THE STRENGTHENING OR CONTINUED SUBSIDENCE TO OUR
SOUTH...SOUTHERN ARIZONA IS FORECAST TO SEE LESS CONVECTIVE
DEVELOPMENT...AND FOR THIS REASON WE HAVE LOWER PRECIP CHANCE
OVERNIGHT FOR OUR SOUTHERN AND EASTERN AREAS.  THE DECAYING
CONVECTION OVER NORTHWEST AZ WILL CONTINUE INTO THE EARLY MORNING
HOURS WITH WIDESPREAD LIGHT TO MODERATE RAIN ACROSS PORTIONS OF
NORTHWEST YAVAPAI COUNTY AND NORTHWEST HALF OF COCONINO COUNTY. THIS
AREA IS WEAKENING FAIRLY RAPIDLY...HOWEVER THE ACTIVITY ON THE
SOUTHERN EDGE IS FORECAST TO CONTINUE TO MOVE NORTHEAST ACROSS THE
AREA MENTIONED ABOVE AND WE WILL KEEP HIGHER PRECIP CHANCES AND QPF
AMOUNTS FOR THIS AREA OVERNIGHT.
&&

.PREVIOUS DISCUSSION /350 PM MST/...THINGS HAVE BEEN A LITTLE SLOW
TODAY...WITH MOST ACTIVITY FORMING NORTH AND NORTHEAST OF THE HIGHER
PW PLUME. IRONICALLY...AREAS IN THE DEEPEST MOISTURE ARE STAYING
RELATIVELY QUIET DESPITE AMPLE SUNSHINE. WE THINK THERE IS SOME
SUBSIDENCE AND STRONGER ANTICYCLONIC FLOW NORTH OF THE FORMER
HURRICANE NORBERT THAT MAY BE KEEPING A LID ON THINGS...BUT THIS
COULD CHANGE QUICKLY AS WE HEAD INTO THE LATER AFTERNOON AND EVENING.

OUR CURRENT POP FIELDS WOULD LOOK BETTER IF THEY WERE A MIRROR
IMAGE...BUT WE THINK THINGS WILL CHANGE SOON.

BY TONIGHT...STREAMLINES BEGIN TO TURN MORE SOUTHERLY AND THEN
SOUTH-SOUTHWESTERLY BY MONDAY. THIS IS WHEN THE PW PLUME REALLY
ADVECTS INTO ARIZONA AND WE SHOULD SEE THE HIGHEST VALUES OF THIS
EVENT. THE PROBLEM IS THAT MCS ACTIVITY LATER TODAY AND TONIGHT TO
OUR SOUTH...ALONG WITH LOWERING CLOUD DECKS/CONVECTIVE TEMPERATURES
WILL LIKELY PRODUCE VERY THICK CLOUD COVER TOMORROW. THIS WILL LIMIT
CONVECTIVE POTENTIAL...BUT MOST AREAS SHOULD SEE AT LEAST SOME
STRATIFORM RAIN.

BY MONDAY NIGHT AND TUESDAY...A S/WV ENTERING THE GREAT BASIN WILL
INTRODUCE SOME DRYING...BUT ALSO COLDER TEMPERATURES ALOFT...A BIT
OF SHEAR AND STRONGER FLOW. MCS ACTIVITY MAY MOVE NORTHWARD MONDAY
NIGHT AND TUESDAY AS A RESULT...ALONG WITH AN INCREASING POTENTIAL
FOR ISOLATED SUPERCELLS.

HEADING INTO WEDNESDAY AND THURSDAY...MID-LEVEL DRYING WILL BE MORE
PRONOUNCED...BUT ISOLATED CONVECTION CANNOT BE RULED OUT. THIS WILL
ESPECIALLY BE THE CASE OVER THE SOUTHERN ZONES...WHERE THE MOISTURE
VALUES WILL BE HIGHER. LONGER RANGE GUIDANCE ALSO INDICATED THAT THE
MOISTURE POOL WILL NOT RETREAT TOO FAR TO THE SOUTH AND ANY RETURN
FLOW FROM THE SOUTH LATER THIS WEEK OR NEXT WEEKEND MAY BRING
CONVECTIVE ACTIVITY BACK INTO THE AREA.

&&

.AVIATION...FOR THE 06Z PACKAGE...SCATTERED SHRA/TSRA WITH AREAS OF
CEILINGS LOWERING TO NEAR 12 KFT MSL OVERNIGHT. SHOWERS AND STORMS
ARE EXPECTED TO BECOME MORE NUMEROUS ON MONDAY. AREAS MVFR/LOCAL IFR
CONDITIONS WITH STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........TC/PETERSON
AVIATION.......TC/MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 9:45 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN SEP 07 2014

AZZ004>018-037>040-081100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
945 AM MST SUN SEP 07 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

ISOLATED SHOWERS AND THUNDERSTORMS WEST OF FLAGSTAFF THIS MORNING
WITH GIVE WAY TO MORE WIDESPREAD ACTIVITY BY EARLY AFTERNOON. THE
MOST ACTIVITY WILL BE ALONG THE MOGOLLON RIM AND GENERALLY WEST OF
THE I-17 CORRIDOR. AREAS TO THE EAST AND NORTHEAST WILL SEE MAINLY
SCATTERED COVERAGE. SOME STORMS TODAY WILL PRODUCE HEAVY RAINFALL
AND LOCALIZED FLOODING...ESPECIALLY WEST AND SOUTHWEST OF FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT A DECREASE IN ACTIVITY TONIGHT NORTHEAST OF FLAGSTAFF TOWARD
THE FOUR CORNERS. SHOWERS AND THUNDERSTORMS ARE LIKELY TO REMAIN
ACTIVE SOUTH AND WEST OF FLAGSTAFF.

MONDAY THROUGH TUESDAY...VERY HIGH AMOUNTS OF TROPICAL MOISTURE
SHOULD BRING NUMEROUS AND WIDESPREAD SHOWERS AND THUNDERSTORMS TO
MUCH OF THE AREA. DUE TO THE DURATION OF THIS EVENT...SOME AREAS MAY
EVENTUALLY EXPERIENCE SOME FLOODING...AS RAINFALL TOTALS RANGE FROM
1 TO 4 INCHES. THE GREATEST RAINFALL AMOUNTS ARE EXPECTED WEST OF A
LINE FROM PAGE TO PAYSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:10 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr
Sep 8, 3:59 AM MSTFlash Flood WarningFGZYavapai3 hr
Sep 8, 4:46 AM MSTAreal Flood AdvisoryFGZGila, Yavapai119 min

Nearby

Flash Flood Watches in Arizona, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.